Woman left bed-bound and unable to feed herself after topical steroid withdrawal

'It was a pain that I didn't even know was physically possible'.

Woman left bed-bound and unable to feed herself after topical steroid withdrawal
charlotte dacre
Charlotte said she didn’t know it was possible to be in so much pain (Picture: Kennedy News and Media)

For over 20 years, Charlotte Dacre used steroid creams on the small patches of eczema underneath her knees and arms that she’d has since she was three.

But when her creams stopped working, she decided to stop using her medication.

Only, Charlotte ended up with topical steroid withdrawal (TSW), which left her skin feel like it was burning.

The side effects were so bad, that her boyfriend, Harvey, became her carer, and she needed help washing and eating.

Charlotte, 24, a recruitment coordinator, from London, said: ‘I was suffering so much I would have been happy to die instead of continuing in so much pain.

‘I can’t even believe it now. I was begging people around me to help me die and that’s not me at all.

charlotte dacre
She is still struggling from the effects (Picture: Kennedy News and Media)

‘I had been extremely happy with my life and felt I was in the best stage of my life.

‘But when you’re faced with that much pain every day, you lose sight of who you are.

‘Harvey has become a carer at 24-years-old. This was not what we thought this would be.’

Topical steroids, applied directly to the skin, are used to treat many different inflammatory skin conditions, including eczema. But when prolonged use of steroids is stopped, some patients experience symptoms worse than their original condition, known as TSW. Medics are not exactly sure why this happens.

Within weeks of Charlotte coming off steroid cream, she said she was left in a pain she had never experienced before.

Charlotte said: ‘I was physically unable to move. I had to be carried to the bath and fed by my mother.

‘My entire skin as an organ just shut down. It was a pain that I didn’t even know was physically possible.

‘It felt like being set on fire and being rolled in nettles all at the same time.

‘People kept telling me, “Oh just rest” but I couldn’t because I was lying on my skin. It was relentless.

‘I was completely unrecognisable. Even my grandma didn’t recognise me.

‘I was in so much pain I stopped caring what I looked like because I just wanted the pain to stop.’

charlotte dacre
Her skin is extremely painful (Picture: Kennedy News and Media)

Charlotte eventually developed erythroderma, a potentially fatal condition that turns 90% of the skins surface red and swollen, making her highly susceptible to infection.

The NHS website says erythrodermic psoriasis can potentially lead to infection, dehydration, heart failure, hypothermia or malnutrition and Patient UK classes it as a ‘dermatological emergency’.

After being rushed to hospital, a doctor struggled to open her eyes as they were so swollen.

‘When they got the needle in and the antibiotics, my infection was so bad that they said it was unlikely that they were going to be able to save me,’ she said.

‘I had to go onto oral steroids otherwise my skin wouldn’t stop re-infecting itself.’

Charlotte was put onto oral steroids for two weeks and lost almost two stone, but recovered from the sepsis.

After being weaned off the oral steroid, she has since been put on an immunosuppressant typically used to treat cancer.

However, her risk of reinfection is now high and Charlotte is terrified of getting septicemia again, as she’s since had another scare this summer.

charlotte dacre
Charlotte before becoming unwell (Picture: Kennedy News and Media)

Charlotte said: ‘I was a few hours away from septicemia in Turkey in hospital.

‘It was scary. It’s almost impossible for me to avoid infection because I’m always scratching and the open cuts lead to sepsis.

‘You don’t even need to have open wounds though, you can get it just as your skin isn’t able to protect anything coming in.

‘That’s the most dangerous part of it. It just happens. Anything in the air can lead to it if your body can’t protect you.’

The NHS website advises stopping steroid treatment gradually to avoid withdrawal reactions.

Charlotte feels she wasn’t warned properly by doctors, however, and said: ‘I didn’t use steroids every day and I used them exactly as directed by the doctor.

‘There was absolutely no warning of this.

‘I didn’t feel like it was eczema anymore but no doctor could tell me what it was.

NHS advice on topical steroid withdrawal

If you stop using topical corticosteroids after using them continuously for a long time (usually over 12 months in adults), you may have a withdrawal reaction. These can sometimes be severe. Your doctor may advise stopping the treatment gradually to avoid this.

Withdrawal side effects can include redness or changes in skin colour (this may not be as noticeable on brown or black skin), burning, stinging, itching or peeling of the skin, or oozing, open sores or a flare up of the skin condition you were treating.

If you’ve been using topical corticosteroids for a long time, it’s a good idea to ask your doctor to review your treatment.

‘They just told me that I needed to use more steroids. One doctor told me to just move abroad. That was the only advice they gave me.’

Septicemia has left her weaker and she still struggles to get out of bed some days.

Charlotte said: ‘My message would be that there’s a lot of misconceptions because there’s no accurate data on TSW.

‘It’s recorded as a rare condition, but many are undiagnosed. More and more people are realising it’s not just eczema anymore.

‘It’s a whole-body problem and the skin is just one part of how it manifests.’

Do you have a story to share?

Get in touch by emailing [email protected].

MORE : Mum finds £7.99 solution to baby’s severe eczema that made her ‘claw’ at her skin until she bled